|Thick Dry Skin on Hand/Feet
Sep 23, 2001
Currently I am on a regimen of Ziagen, DDI, Agererase and recently my doctor added one capsule of Norvir to decrease the amt. of Agenerase. I have noticed scaly dry skin on top of toes and at end of fingers along with slight numbness in fingers. It is not too too bad, but on the other hand a hospital worker friend(from St.Charles, MO) told me that if it were a non HIV person that he would think it was a diabetic sign which my doctor says I am not. BUT, I think that here in Houston at my doctor who has a huge HIV front-line load of patients that he just understates the importance of these things as he has so many people in the final stages. Any ideas on what I should do treatment or medication-wise. Thank you as usual.
| Response from Dr. Aberg
It is always difficult to diagnose a skin complaint without seeing the skin. One, it is common to develop dry, scaly skin with HIV. Many individuals develop what is called seborrhea dermatitis but this usually involves the face. Another common skin problem is called xerosis which is dryness of the skin and can be associated with ichthyosis (thickening of the skin which can affect the palms and soles). If you have xerosis, this can be treated with a mild topical steroid and use of a moisturizing lotion.
Given you are experiencing slight numbness in your fingers, I would be concerned that you are starting to develop peripheral neuropathy from the DDI. You are also on hydroxyurea which will increase the intracellular levels of DDI and may make you more prone to side effects. Also hydroxyurea itself can cause dermatitis such as dry skin like you are describing.
So, I have a few thoughts: 1. You should have a doctor and if able, a dermatologist look at your skin because without seeing your skin I could be missing an important finding! 2. If it is a side effect from your DDI and hydroxyurea, you will need to discuss with your doctor whether you have other options for HIV therapy and switch your therapy. If it is a side effect of the medications, your skin should get better when you change HIV therapy. 3. If you cannot or do not want to switch your HIV medications, then I suggest you try the mild topical steroid and moisturizer BUT only do so after a doctor looks at you. Your doctor will want to make sure you do not have a fungal infection. If you have a fungal infection, the steroids may make it worse. 4. Your friend is right in that the skin sometimes helps us identify another disease but your skin complaints would be an unusual initial manifestation of diabetes. Your doctor should be monitoring your blood sugars as the protease inhibitors have been associated with the development of insulin resistance which can lead to diabetes.
Let me know what you and your doctor decide.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Hiv Cause Dry Skin?
- When Can One Use Topical Skin Care On Dry Shingles?
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can Ampicillin Treat Chlamydia?
- Chances Of Getting Cervical Cancer If You Are Monogamous
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.